Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 69, NWS Austin/San Antonio, TX

May 23, 2009Travis County, Williamson County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 23, 2009, 4:55 PM CDT for Travis County, Williamson County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2009, 4:55 PM CDT (21:55 UTC)
Expired
May 23, 2009, 5:26 PM CDT
In force
31 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Travis County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 36 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.9 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2009-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1296 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2009-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1296 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 232155
SVREWX
TXC453-491-232245-
/O.NEW.KEWX.SV.W.0069.090523T2155Z-090523T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
455 PM CDT SAT MAY 23 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL TRAVIS COUNTY...
  SOUTH CENTRAL WILLIAMSON COUNTY...

* UNTIL 545 PM CDT.

* AT 453 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
  LOCATED NEAR AUSTIN...AND MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE MANOR...WINDEMERE...
  PFLUGERVILLE...ROUND ROCK AND HUTTO.

LAT...LON 3069 9764 3044 9737 3024 9772 3041 9789
TIME...MOT...LOC 2154Z 229DEG 11KT 3038 9773

$$
1 follow-up statement
000 
WWUS54 KEWX 232226
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
526 PM CDT SAT MAY 23 2009

TXC453-491-232234-
/O.CAN.KEWX.SV.W.0069.000000T0000Z-090523T2245Z/
WILLIAMSON TX-TRAVIS TX-
526 PM CDT SAT MAY 23 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TRAVIS AND SOUTH
CENTRAL WILLIAMSON COUNTIES IS CANCELLED...

THIS THUNDERSTORM HAS WEAKENED TO BELOW SEVERE STRENGTH. IT WILL 
STILL PRODUCE FREQUENT LIGHTNING...SMALL HAIL...UP TO ONE HALF 
INCH...AND MODERATE RAIN.

LAT...LON 3069 9764 3044 9737 3024 9772 3041 9789
TIME...MOT...LOC 2224Z 229DEG 5KT 3041 9769

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:57 PM CDT, 58 minutes earlier.

Area forecast discussion, May 23, 3:57 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
357 PM CDT SAT MAY 23 2009

.DISCUSSION...
WEAKNESS IN THE HEIGHT FIELD INCREASED ACROSS SOUTH CENTRAL TEXAS
TODAY...AS A WEAK 700 TO 300-HPA TROF DEVELOPED OVER THE AREA...
FROM THE NORTHWARD MOVING LOW NEAR THE BIG BEND AND THE HEIGHT
FIELD WEAKENING OVER THE EAST PART OF SOUTH CENTRAL TEXAS IN
RESPONSE TO A LOW OVER MS AND AL...ALSO MOVING NORTHWARD. WILL
KEEP SHOWERS AND THUNDERSTORMS IN FORECAST FOR REST OF THE
AFTERNOON TO THE EARLY EVENING...WITH THE HIGHEST CHANCES OVER THE
EAST PART OF SOUTH CENTRAL TEXAS.  DECREASING RAIN CHANCES ARE
EXPECTED LATER TONIGHT...WITH THE LOSS OF DAYTIME HEATING...AND
THEN INCREASE AGAIN ON SUNDAY. THE 700 TO 300-HPA TROF IS EXPECTED
TO CONTINUE OVER SOUTH CENTRAL TEXAS ON SUNDAY. THIS PATTERN WILL
SUPPORT SCATTERED SHOWERS AND THUNDERSTORMS AGAIN SUNDAY...AS
DAYTIME HEATING HELPS THE SHOWERS FORM...WITH LIGHT WINDS ALOFT
AND A MARGINALLY UNSTABLE ENVIRONMENT.  THE HIGHEST CHANCE OF RAIN
WILL BE OVER THE NORTHEAST TO EAST PART OF SOUTH CENTRAL TEXAS ON
SUNDAY.  EXPECT THIS ACTIVITY TO DIMINISH SUNDAY EVENING.

ON MONDAY...THE WEAKNESS IN THE HEIGHT FIELD ALOFT OR WEAK 700 TO
300-HPA TROF WILL LIFT NORTHWARD...AS A WEAK RIDGE INCREASES OVER
THE REGION FROM THE WEST.  AS A RESULT DECREASING CHANCES OF RAIN
ARE EXPECTED MONDAY...WITH PARTLY CLOUDY SKIES AND WARMER AFTERNOON
HIGHS. THERE COULD STILL BE SOME WEAKNESS IN THE HEIGHT FIELD ALOFT
OVER THE EAST PART OF THE AREA MONDAY AFTERNOON...WHERE MARGINAL
INSTABILITY AND DAYTIME HEATING MAY CAUSE A CHANCE OF SHOWERS OVER
THE EASTERN EDGE OF SOUTH CENTRAL TEXAS MONDAY AFTERNOON.  DRY AND
MOSTLY STABLE CONDITIONS ARE FORECAST FOR TUESDAY...THEN INCREASING
CHANCES OF RAIN ARE EXPECTED FROM WEDNESDAY THROUGH FRIDAY...AS
A SERIES OF S/W TROFS COMES NORTH OF SOUTH CENTRAL TEXAS FROM
THE WEST. MEDIUM RANGE FORECASTS THEN SHOW A WEATHER SYSTEM
COMING FROM THE NW IN A TIME FRAME FROM SUNDAY THE MAY 31ST TO
MONDAY JUNE 1ST...THAT COULD ALSO BRING A CHANCE OF SHOWERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              66  85  66  92  70 /  50  60  50  10  10
AUSTIN BERGSTROM INTL AIRPORT  65  86  63  92  69 /  50  60  50  10  10
NEW BRAUNFELS MUNI AIRPORT     65  88  64  93  68 /  40  40  40  10  10
BURNET MUNI AIRPORT            63  83  64  90  69 /  50  60  50  10  10
DEL RIO INTL AIRPORT           65  88  70  96  72 /  30  20  10  10  10
GEORGETOWN MUNI AIRPORT        65  83  65  90  70 /  50  60  50  10  10
HONDO MUNI AIRPORT             65  90  66  93  69 /  30  30  30  10  10
SAN MARCOS MUNI AIRPORT        64  87  64  92  70 /  50  50  50  10  10
LA GRANGE - FAYETTE REGIONAL   66  85  68  91  71 /  50  60  50  20  20
SAN ANTONIO INTL AIRPORT       65  87  67  93  72 /  40  40  40  10  10
STINSON MUNI AIRPORT           65  89  67  94  71 /  40  40  40  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08/13
Hazardous weather outlook, May 23, 5:31 AM CDT, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
531 AM CDT SAT MAY 23 2009

TXZ171>173-183>194-202>209-217>225-228-241100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
531 AM CDT SAT MAY 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 23, 1:48 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
148 PM CDT SAT MAY 23 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0148 PM     HAIL             1 N HONDO               29.37N  99.16W
05/23/2009  E0.50 INCH       MEDINA             TX   PUBLIC

&&

EVENT NUMBER 00575

JPB
Local storm report, May 23, 2:40 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
240 PM CDT SAT MAY 23 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0227 PM     TSTM WND GST     3 E LACKLAND AFB        29.38N  98.58W
05/23/2009  M63 MPH          BEXAR              TX   OTHER FEDERAL

&&

EVENT NUMBER 00576

JPB
Local storm report, May 23, 3:39 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
339 PM CDT SAT MAY 23 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0223 PM     TSTM WND GST     3 E LACKLAND AFB        29.39N  98.58W
05/23/2009  M72 MPH          BEXAR              TX   OTHER FEDERAL

&&

CORRECTED EVENT TIME...LOCATION...EVENT

EVENT NUMBER 00576

JPB
Special weather statement, May 23, 3:40 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
340 PM CDT SAT MAY 23 2009

TXZ222-232145-
KARNES-
340 PM CDT SAT MAY 23 2009

...A STRONG THUNDERSTORM WAS AFFECTING KARNES COUNTY...

AT 339 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
NEAR FALLS CITY...OR 9 MILES WEST OF KARNES CITY. THIS STORM WAS
MOVING SOUTHEAST AT 5 TO 10 MPH..

PEOPLE IN SOUTHWESTERN KARNES COUNTY...INCLUDING THE FOLLOWING
LOCATIONS...FALLS CITY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, May 23, 3:48 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
348 PM CDT SAT MAY 23 2009

TXZ185-203-232115-
REAL-UVALDE-
348 PM CDT SAT MAY 23 2009

...A STRONG THUNDERSTORM WAS AFFECTING REAL AND UVALDE COUNTIES...

AT 348 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
8 MILES EAST OF CAMP WOOD...OR 8 MILES WEST OF LEAKEY...MOVING
SOUTHEAST AT 5 MPH.

PEOPLE IN NORTHERN UVALDE AND SOUTHWESTERN REAL COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
Local storm report, May 23, 4:30 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
430 PM CDT SAT MAY 23 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             8 N LEAKEY              29.84N  99.76W
05/23/2009  E0.25 INCH       REAL               TX   PUBLIC

0115 PM     HAIL             UTOPIA                  29.62N  99.53W
05/23/2009  E0.50 INCH       UVALDE             TX   PUBLIC

            MINOR STREET FLOODING

0136 PM     HAIL             HONDO                   29.36N  99.16W
05/23/2009  E0.70 INCH       MEDINA             TX   PUBLIC

0146 PM     HAIL             1 NW HONDO              29.37N  99.17W
05/23/2009  E0.70 INCH       MEDINA             TX   PUBLIC

0148 PM     HAIL             1 N HONDO               29.37N  99.16W
05/23/2009  E0.50 INCH       MEDINA             TX   PUBLIC

0151 PM     HAIL             1 E HONDO               29.36N  99.14W
05/23/2009  E0.50 INCH       MEDINA             TX   PUBLIC

0223 PM     TSTM WND GST     3 E LACKLAND AFB        29.39N  98.58W
05/23/2009  M72 MPH          BEXAR              TX   OTHER FEDERAL

&&

EVENT NUMBER 00572 00574 00573 00577 00575 00578 00576

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 12:33 PM CDTSevere Thunderstorm WarningEWXBandera, Uvalde27 min
May 23, 1:54 PM CDTSevere Thunderstorm WarningEWXBexar36 min
May 23, 2:25 PM CDTSevere Thunderstorm WarningEWXBexar50 min
May 23, 4:24 PM CDTAreal Flood AdvisoryEWXBlanco, Burnet, Hays, Llano, Travis, Williamson111 min
May 23, 5:33 PM CDTAreal Flood AdvisoryEWXTravis4 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.